Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 145, NWS Northern Indiana

September 8, 2001Blackford County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2001, 4:10 PM EST for Blackford County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 4:10 PM EST (21:10 UTC)
Expired
Sep 8, 2001, 4:50 PM EST
In force
40 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Blackford County, IN

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:43 PM ESTThunderstorm WindHartford City, INTwo power poles and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KIWX 082113
SVRFWA
INC009-082150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA

* UNTIL 450 PM EST

* AT 410 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 3 MILES EAST OF SHAMROCK LAKES...MOVING 
NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HARTFORD CITY
  MONTPELIER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4040 8544 4040 8522 4058 8521 4058 8543

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 8, 3:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SAT SEP 8 2001

FCST CHALLENGES ARE POPS AND SVR POTENTIAL FOR TONIGHT AND SUN.

LATEST MSAS ANALYSIS INDICATED CDFNT FM A LOW PRES CNTR OVR
LSUP TO CNTRL MO. A WK TROF OF LOW PRES EXTD FM THE LOW TO THE IL
AND IN STATE LN.  AHD OF TROF...FLOW HAS BEEN BACKING DURING DAY
WITH VEERING OCCURRING TO THE W OF IT.  RESULT IS MOISTURE
CONVERGENCE AND INSTABILITY AXIS FM CNTRL LOW MI TO CNTRL IN.
ORGANIZED CONVECTION IN RESPONSE TO MID LVL SHORTWAVE SCRAPING NW
CORNER OF CWFA HAS EXITED CWFA...BUT INSTABILITY SHRA AND TSRA RMN
SCT OVR CWFA.  WITH STRONG WND FIELD...WNDS TO 55 KTS EVIDENT ON
WSR-88D AND WLCI3 PROFILER...POTENTIAL STILL EXISTS FOR ISOLD SVR...
BUT BEST ORGANIZED ACTIVITY SHOULD BE OVR LWR MI.  IN SHORT TERM...WL
CONT WITH SCT POPS.  WL MENTION SVR OVR ALL BUT SWRN CWFA.  WL
COORDINATE WITH SPC ABOUT ONGOING WATCH IN MI COUNTIES BEFORE ZONE
ISSUANCE.  GOING FORWARD...ETA AND NGM...WHICH HAVE EXHIBITED POOR
RUN TO RUN CONTINUITY...HAVE TRENDED MUCH FASTER AND LESS AMPLIFIED
WITH 5H TROF AS WELL AS TRENDING FASTER WITH CDFNT. AVN STILL A BIT
QUICKER AND ITS SOLUTION IS PREFERRED...GIVEN DECENT RUN TO RUN
CONTINUITY AT 5H AND EXCELLENT CONTINUITY AT SFC. ALL CONSIDERED...WL
OPT FOR CATEGORICAL POPS FOR SUN.  WND SPEEDS WL BE A BIT WEAKER
SUN...BUT GOOD DIRECTIONAL SHEAR WL BE IN PLACE.  SVR STORMS AGAIN
SEEM LIKELY...SO WL MENTION IN ZONES.  FOR SUN NIGHT...WL MENTION SCT
WORDING FOR WRN SXNS AND OPT FOR LIKELY WORDING ELSEWHERE.  FOR LTR
PDS...AVN AND MRF WHICH HAVE VERIFIED BEST OF LATE AND INDICATE NW
FLOW OVR RGN.  A SERIES OF WK SHORTWAVES WL CROSS RGN...BUT MOISTURE
WL BE LIMITED...SO WL GO DRY THROUGH SAT.

WL BUMP UP FWC AND MAV LOWS FOR TONIGHT GIVEN CURRENT DWPTS AND LAST
NIGHTS LOWS AND TRAJECTORIES...OTHERWISE WL STAY CLOSE TO GUIDANCE
NUMBERS.

.IWX...NONE.

BARJENBRUCH

In the hours before

Local storm report, Sep 8, 1:47 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    BUCHANON                  MI   WIND DAMAGE
09/08/01   BERRIEN                        TREES DOWN.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Sep 8, 2:02 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
202 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    DOWAGIAC                  MI   WIND DAMAGE
09/08/01   CASS                           TELEPHONE POLE DOWN .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

@RUKWBCe	KDENWWUS53 KIWX 081904
SVSFWA
MIZ078-081920-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT SAT SEP 8 2001

...SEVERE THUNDERSTORM WARNING CONTINUES FOR CASS COUNTY IN MICHIGAN
UNTIL 330 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CASSOPOLIS...
ANOTHER SEVERE STORM IS ABOUT 2 MILES NORTH OF EDWARDSBURG MICHIGAN.
BOTH ARE MOVING NORTHEAST AT 40 MPH. A TELEPHONE POLE WAS REPORTED
DOWN IN DOWAGIAC BY LAW ENFORCEMENT AT 250 PM EDT.

THESE ARE A DANGEROUS STORMS. IF YOU ARE IN THE PATH OF THESE STORMS
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.

&
Local storm report, Sep 8, 2:20 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    SOUTH BEND                IN   WIND DAMAGE
09/08/01   ST.JOSEPH                      TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0205 PM    THREE RIVERS              MI   WIND DAMAGE
09/08/01   ST.JOSEPH                      NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:15 PM ESTSevere Thunderstorm WarningIWXSaint Joseph55 min
Sep 8, 4:24 PM ESTSevere Thunderstorm WarningIWXWells46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.